Alert archive / Wisconsin / Beach Hazards Statements in 2023

Beach Hazards Statement 12, NWS Green Bay, WI

September 19, 2023Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this beach hazards statement at Sep 19, 2023, 3:00 PM CDT for Kewaunee County, Manitowoc County, Wisconsin. It took effect at Sep 19, 2023, 10:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2023, 3:00 PM CDT (20:00 UTC)
In effect from
Sep 19, 2023, 10:00 PM CDT
Expired
Sep 20, 2023, 12:00 PM CDT
In force
14 hr
Issued by
NWS Green Bay, WI

Counties Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 46 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WHUS43 KGRB 192000
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
300 PM CDT Tue Sep 19 2023

WIZ040-050-200400-
/O.NEW.KGRB.BH.S.0012.230920T0300Z-230920T1700Z/
Kewaunee-Manitowoc-
300 PM CDT Tue Sep 19 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY MORNING...

* WHAT...High waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Kewaunee and Manitowoc 
  Counties.

* WHEN...From 10 PM CDT this evening through Wednesday morning.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Cresent Beach and City of Kewaunee Beach in Kewaunee County. 
  Point Beach, Neshotah Beach and Red Arrow Beach in Manitowoc 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
811 
WHUS43 KGRB 200331
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
1031 PM CDT Tue Sep 19 2023

WIZ040-050-201145-
/O.CON.KGRB.BH.S.0012.000000T0000Z-230920T1700Z/
Kewaunee-Manitowoc-
1031 PM CDT Tue Sep 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...High waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Kewaunee and Manitowoc 
  Counties.

* WHEN...Thru Wednesday morning.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Cresent Beach and City of Kewaunee Beach in Kewaunee County. 
  Point Beach, Neshotah Beach and Red Arrow Beach in Manitowoc 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
202 
WHUS43 KGRB 200849
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
349 AM CDT Wed Sep 20 2023

WIZ040-050-201700-
/O.CON.KGRB.BH.S.0012.000000T0000Z-230920T1700Z/
Kewaunee-Manitowoc-
349 AM CDT Wed Sep 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON CDT
TODAY...

* WHAT...High waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Kewaunee and Manitowoc 
  Counties.

* WHEN...Until noon CDT today.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Cresent Beach and City of Kewaunee Beach in Kewaunee County. 
  Point Beach, Neshotah Beach and Red Arrow Beach in Manitowoc 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Kurimski
539 
WHUS43 KGRB 201652
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
1152 AM CDT Wed Sep 20 2023

WIZ040-050-201800-
/O.EXP.KGRB.BH.S.0012.000000T0000Z-230920T1700Z/
Kewaunee-Manitowoc-
1152 AM CDT Wed Sep 20 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT NOON CDT TODAY...

Waves have subsided below 4 feet and therefore the Beach Hazards
Statement will expire. However, waves around 3 feet will persist
this afternoon, still creating moderate waves at beaches.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this beach hazards statement went out at Sep 19, 12:35 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 19, 12:35 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1235 PM CDT Tue Sep 19 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 343 AM CDT Tue Sep 19 2023

Some patchy dense fog will continue across the far north this
morning; however, clouds and light winds should prevent the fog
from becoming ubiquitous across north-central Wisconsin.

A weak mid level shortwave, visible on satellite water vapor
imagery over southwest Wisconsin, will continue tracking east
southeast through the morning. This shortwave could bring some
light rain showers or sprinkles to portions of central and east-
central Wisconsin this morning before it moves off to the
southeast. Temperatures this afternoon should be around normal for
this time of year, siring into the upper 60s to lower 70s.

A warm front will surge north over southern Wisconsin tonight.
Isentropic lift ahead of the warm front could bring some light
rain showers or thunderstorms to the area tonight, with the best
chance across central and east-central Wisconsin closer to the
warm front. Lows tonight will be warmer; ranging from around 50
across the north to the lower to middle 50s across central and
east- central Wisconsin.

The warm front will lift north through northeast Wisconsin during
the day on Wednesday, allowing warm air to surge into the region.
Additional showers and thunderstorms will be possible as the warm
front lifts north through the area; however, a substantial capping
inversion at 800 mb will mean storms would be elevated. Highs on
Wednesday will be warmer as highs surge into the middle to upper
70s across the north with highs around 80 across central and
east-central Wisconsin away from Lake Michigan.

.LONG TERM...Wednesday Night Through Monday
Issued at 343 AM CDT Tue Sep 19 2023

Precipitation and temperature trends for the middle to late week
period will generally revolve around continued southerly flow and
warm air advection aloft. Thursday will likely remain dry as the
surface warm front is still well to the south, but by Friday
afternoon increasing WAA aloft will bring in some low pops around
20-30%. A small chance of thunder will accompany any
precipitation in the late afternoon but will be lost again
overnight as we lose diurnal instability. The best chance for rain
and any thunder will be from central to east-central WI.

As we head into the weekend, the overall precipitation trend
becomes less clear. Shortwave ridging is expected from southern
CONUS through the Great Lakes region, with a broad surface high
pressure system developing over eastern Canada. Models then
produce a slow moving cutoff upper low that will cross the Upper
Plains before lifting northeastwards. Those caught between these
two features will see an extended period of on and off again
scattered showers from continued moisture transport and southerly
flow. As things stand, both the GFS and ECMWF brought active
weather to WI in previous runs but the GFS has begun to shift
slightly westwards, which is more in line with the drier
resolution of the Canadian model. Despite this, 30-50% pops in the
forecast as the warm front from Friday will still be in the area
and diffluence aloft will likely support scattered showers for the
area. Kept relatively lower pops around 20% for early next week
to incorporate the uncertainty in the upper pattern evolution
towards the end of the extended.

One final note on the extended forecast, despite the extended
period of potential active weather, this will not be a continuous
rain setup. Scattered showers may be in the area but dry periods
are likely at times even in the active weather pattern.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1217 PM CDT Tue Sep 19 2023

MVFR ceilings were observed across much of the forecast area. A
few light showers were occurring near a warm front, but mainly
south of the GRB forecast area.

The main aviation focus will be where the nightly stratus and fog
will develop, with most indicators (925 mb thermal trough and
moisture) pointing toward northern WI (including the RHI TAF
site) overnight into Wednesday morning. With boundary layer winds
in the 15 to 25 knot range until late tonight, it seems like a
better setup for low stratus than significant fog, though local
IFR/LIFR vsbys may also occur in N WI. The fog should mix out by
mid-late morning, with stratus gradually improving to MVFR by the
end of the TAF period. Farther south, expect conditions to improve
to VFR later this afternoon and continue through most of the TAF
period. A low-level jet will briefly take aim on C/EC WI between
03z-09z tonight, which could trigger a few thunderstorms near the
ATW/GRB/MTW TAF sites. However, most meso-models currently show
dry conditions, so will hold off on any mention in the TAFs for
now.

&&

.MARINE...
Issued at 343 AM CDT Tue Sep 19 2023

Persistent southerly winds will create high waves along the Lake
Michigan shoreline later this evening and continue into Wednesday
morning. Although winds will only be 10 to 20 knots, the
persistent southerly flow will allow waves to rise to 3 to 5 feet
south of Sturgeon Bay during this period. Therefore, will issue a
Small Craft Advisory for the southern two Lake Michigan nearshore
zones from 10 pm this evening through noon on Wednesday when winds
become more parallel to the shore.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kieckbusch
MARINE.........Kurimski
Hazardous weather outlook, Sep 19, 8:29 AM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
829 AM CDT Tue Sep 19 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201330-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
829 AM CDT Tue Sep 19 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms tonight. These storms
are not expected to be severe.

Patchy fog will be possible late tonight. Some of this fog may
become locally dense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy fog will be possible Wednesday morning. Some of this fog
may be locally dense.

There is a slight chance of thunderstorms Wednesday and Wednesday
evening. These storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

LMZ521-522-541>543-201330-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
829 AM CDT Tue Sep 19 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

High waves will cause conditions hazardous to small craft tonight
across the nearshore waters of Lake Michigan south of Sturgeon
Bay.

There is a slight chance for thunderstorms tonight. Any
thunderstorms could pose a hazard for mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High waves will cause conditions hazardous to small craft
Wednesday morning across the nearshore waters of Lake Michigan
south of Sturgeon Bay.

There is a slight chance for thunderstorms Wednesday and Wednesday
evening. Any thunderstorms could pose a hazard for mariners.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:12 AM CDTSmall Craft AdvisoryGRB33 hr

Nearby

Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.